Oklahoma, 2013

Cold in Oklahoma, May 2, 2013

May 2, 2013 · NWS AMA · 3 events in 3 counties and zones

A cold front moved through the Oklahoma Panhandle during the day on the 1st, and the post frontal airmass allowed temperatures to drop below freezing quickly after sunset. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the day on the 1st, and the post frontal airmass allowed temperatures to drop below freezing quickly after sunset. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 29 degrees at Boise City (Cimarron County) to 32 degrees at Guymon (Texas County). Temperatures quickly warmed above freezing during the late morning of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 10:43 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 1, 10:43 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CDT WED MAY 1 2013

.AVIATION...
NORTHERLY SURFACE WINDS EXPECTED TO CONTINUE TO GUST TO AROUND 40 KT ALL
NIGHT AND WELL INTO THURSDAY.  AVIATION WEATHER WARNING FOR 40 KT
GUSTS AT AMARILLO AREA AIRPORTS REMAINS IN EFFECT UNTIL 23Z THURSDAY.

NO REAL CHANGES FROM FORECAST OF SIX HOURS AGO.  MVFR TO IFR CEILINGS
WILL PREVAIL OVERNIGHT.  BY 19Z THURSDAY...ALL TERMINALS EXPECTED TO
RETURN TO VFR CONDITIONS.  BY 22Z THURSDAY...SURFACE WINDS BEGIN TO
DIMINISH.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 1028 PM CDT WED MAY 1 2013/

UPDATE...
ISSUED A WIND ADVISORY, ADJUSTED POPS, AND INCREASED OVERNIGHT LOWS IN
MOST PLACES.

DISCUSSION...
WINDS: KAMA VAD WIND PROFILE IS SHOWING WINDS IN THE 1,000 FEET
HAVE INCREASED TO 45 KT OVER THE LAST HOUR. ADDITIONALLY, THE TEXAS
TECH MESONET SODAR DATA AT HEREFORD HAS ALSO SHOWN A RECENT INCREASE
IN WIND SPEEDS UP TO 40 KT IN THE LOWEST 500 FEET. FORECAST SOUNDINGS
ALL SHOW VERY STRONG NORTHERLY WINDS DEVELOPING AFTER MIDNIGHT AND
CONTINUING THROUGH LATE THURSDAY AFTERNOON. WINDS SHOULD BEGIN TO
SLOWLY SUBSIDE FROM NORTHWEST TO SOUTHEAST BEGINNING EARLY THURSDAY
AFTERNOON.

PRECIPITATION CHANCES: WE LOWERED PRECIPITATION CHANCES OVERNIGHT FOR
LOCATIONS SOUTH AND WEST OF A DALHART TO CLAUDE LINE. IN FACT, MOST
OF THESE AREAS, INCLUDING AMARILLO, MAY REMAIN MOSTLY DRY, EXCEPT FOR
THE POSSIBILITY OF SOME DRIZZLE OR SNOW FLURRIES. THE HIGHEST CHANCES
FOR PRECIPITATION APPEAR TO BE NORTH AND EAST OF A TEXLINE TO
STRATFORD FOR CLARENDON LINE. WE DIDN'T MESS WITH PRECIPITATION
TYPES AS THEY LOOKED TO BE IN PRETTY GOOD SHAPE BASED ON NEWEST
FORECAST SOUNDING DATA. IT LOOKS LIKE THE HIGHEST CHANCES FOR
ACCUMULATING SNOWFALL WILL BE NORTH OF A BOISE CITY TO PERRYTON LINE
AFTER BETWEEN MIDNIGHT AND 10 AM. UNFORTUNATELY, THE UPPER-LEVEL AND
LOWER-LEVEL FORCING ARE NOT COUPLED AS THEY MOVE ACROSS THE AREA.
THE BAND OF MODERATE TO HEAVY SNOWFALL CURRENTLY OVER SOUTHEASTERN
COLORADO APPEARS TO BE ASSOCIATED WITH MID-LEVEL FRONTOGENESIS. EVEN
WORSE, THIS FRONTOGENESIS IS EXPECTED TO WEAKEN SIGNIFICANTLY AS IT
MOVES ACROSS THE NORTHERN PORTION OF THE FORECAST AREA OVERNIGHT. AS
A RESULT, THE CURRENT BAND OF SNOW WILL LIKELY DECREASE IN INTENSITY
AS IT MOVES EAST OVER THE OKLAHOMA PANHANDLE, WHICH IS REPRESENTED
VERY WELL BY HIGH-RESOLUTION MODEL GUIDANCE. NONETHELESS, AS THIS
BAND OF LIGHT SNOW MOVES ACROSS THE AREA, IT WILL LIKELY PRODUCE VERY
LOW VISIBILITIES DUE TO THE STRONG NORTHERLY WINDS. ANY SNOWFALL
ACCUMULATIONS ACROSS THE NORTHERN PORTION OF THE FORECAST AREA ARE
EXPECTED TO REMAIN AT OR BELOW ONE INCH.

TEMPS: DESPITE THE COLD AIR ADVECTION, THE STRONG NORTH WINDS AND LOW
CLOUDS MAY KEEP TEMPERATURES AT OR JUST SLIGHTLY BELOW FREEZING IN
MOST LOCATIONS OVERNIGHT. THERE MAY ACTUALLY BE A HANDFUL OF
LOCATIONS IN THE FREEZE WARNING THAT DO NOT REACH FREEZING TONIGHT.
THE LOCATIONS MOST LIKELY TO REMAIN AT OR ABOVE FREEZING WILL BE
SOUTH AND EAST OF A CLAUDE TO CANADIAN LINE. HOWEVER, WE LEFT THE
FREEZE WARNING HEADLINE IN TACT AS IT WON'T TAKE MUCH COOLING TO DROP
TO 32 F.

UPDATED PRODUCTS AND POINT-N-CLICK FORECASTS ARE UPDATED.

JACKSON

PREV DISCUSSION... /ISSUED 642 PM CDT WED MAY 1 2013/

AVIATION...
NORTH NORTHEAST SURFACE WINDS EXPECTED TO CONTINUE TO GUST TO AROUND
40 KT ALL NIGHT AND WELL INTO THURSDAY.  AVIATION WEATHER WARNING FOR
40 KT GUSTS AT AMARILLO AREA AIRPORTS REMAINS IN EFFECT UNTIL 23Z
THURSDAY.

MVFR CEILINGS EXPECTED TO LOWER INTO IFR OR LIFR RANGE BY 02Z
THURSDAY.  LIGHT PRECIPITATION WILL BE MOST LIKELY OVERNIGHT AROUND
KGUY...WITH POTENTIAL FOR LIGHT SNOW OR LIGHT SLEET BEGINNING AROUND
06Z THURSDAY.

SLOW RISE OF CEILINGS INTO MVFR RANGE EXPECTED BETWEEN 15Z AND 17
THURSDAY.  CLOUD BASES CONTINUE TO RISE THEREAFTER...WITH VFR
CONDITIONS RESUMING AROUND 15Z...16Z...AND 19Z THURSDAY AT
KGUY...KDHT ...AND KAMA RESPECTIVELY.  STRONG SURFACE WIND GUSTS
EXPECTED TO CEASE DURING THE LATE AFTERNOON.

COCKRELL

PREV DISCUSSION... /ISSUED 354 PM CDT WED MAY 1 2013/

SHORT TERM...

A DIFFICULT WINTER WEATHER AND WIND FORECAST REMAINS IN THE OFFING.
THE MAIN ISSUES WERE WHETHER OR NOT TO ISSUE A WIND ADVISORY AND/OR
A WINTER WEATHER ADVISORY. SEEMINGLY THE ONLY THING WITH DECENT
CONFIDENCE OF OCCURRENCE IS A FREEZE.

THE FREEZE...
WILL PROBABLY HAPPEN FOR ALL BUT THE FAR SE TX PANHANDLE. A FREEZE
WARNING HAS BEEN ISSUED AS TEMPS WILL GENERALLY FALL TO 29-32
DEGREES TONIGHT. WIND CHILL VALUES COULD EVEN FALL INTO THE SINGLE
DIGITS BY THU MORNING.

THE WINTRY PRECIP...
CONFIDENCE HAS BEEN FADING ON THE POTENTIAL SNOW FOR THE OK AND NRN
TX PANHANDLES. SHORT TERM HI RES MODELS...WHICH GENERALLY DO A GOOD
JOB IN INDICATING BANDING AND THE MESOSCALE FEATURES THAT PROMOTE
ACCUMULATING SNOWS...ARE ALL TRENDING DRIER THIS AFTERNOON AS THE
UPPER SYSTEM TRENDS WEAKER. FOR THAT REASON, HAVE DECIDED TO NOT
ISSUE A WINTER WX ADVISORY FOR THE NRN PANHANDLES...THOUGH THIS WILL
NEED TO BE MONITORED.

THE WINDS...
THINK WINDS WILL STAY JUST BELOW ADVISORY CRITERIA WITH 30-35 MPH
WINDS COMMON AND GUSTS TO 50 MPH POSSIBLE.

ANY PRECIP WILL GRADUALLY EXIT THE PANHANDLES TO THE EAST DURING THE
DAY THURSDAY.

LONG TERM...

THURSDAY EVENING BEGINS A DRY FORECAST THROUGH THE WEEKEND INTO THE
EARLY PART OF NEXT WEEK. THE PAST FEW MODEL RUNS HAVE SHOWN THE ECMWF
TRENDING BACK TOWARDS THE GFS ON THE TRACK OF THE LOW AS WELL AS
PRECIP CHANCES INTO NEXT WEEK. FOR THIS REASON HAVE SIDED WITH THE
GFS ON THE LONG TERM PORTION OF THE FORECAST AND IS THE REASON FOR
KEEPING THE WEEKEND DRY. HOWEVER DID INTRODUCE LOW END POPS FOR
TUESDAY MORNING AS A WEAK DISTURBANCE MOVES INTO THE PANHANDLE WITHIN
THE NORTHWEST FLOW ALOFT.

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE REST OF WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL NOON CDT THURSDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

     WIND ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FREEZE WARNING UNTIL NOON CDT THURSDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

03/13
Hazardous weather outlook, May 1, 9:00 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT WED MAY 1 2013

OKZ001>003-TXZ001>020-021200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1000 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

STRONG NORTH WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH ARE
EXPECTED ACROSS ALL OF THE PANHANDLES. A WIND ADVISORY IS IN EFFECT
FOR TONIGHT ACROSS THE ENTIRE AREA.

LIGHT SLEET AND LIGHT SNOW ARE EXPECTED ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES TONIGHT. SNOWFALL ACCUMULATIONS AROUND ONE INCH
WILL BE POSSIBLE NORTH OF A BOISE CITY TO PERRYTON LINE. THE
COMBINATION OF THE STRONG WINDS AND SNOW MAY RESULT IN BLOWING SNOW
AND REDUCED VISIBILITIES...ESPECIALLY ACROSS THE NORTHERN SECTIONS OF
THE PANHANDLES.

FREEZING TEMPERATURES ARE LIKELY TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND ALL OF THE TEXAS PANHANDLE EXCEPT PARTS OF THE FAR
EASTERN AND SOUTHEASTERN TEXAS PANHANDLE. A FREEZE WARNING REMAINS IN
EFFECT FOR TONIGHT ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTH WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL
CONTINUE THROUGH LATE THURSDAY AFTERNOON ACROSS ALL OF THE
PANHANDLES. A WIND ADVISORY IS IN EFFECT UNTIL LATE THURSDAY
AFTERNOON.

LIGHT SNOW WILL CONTINUE INTO THURSDAY MORNING...MAINLY ACROSS THE
EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. SNOWFALL
ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW ONE INCH AT THIS TIME. THE
COMBINATION OF THE STRONG WINDS AND SNOW MAY RESULT IN BLOWING SNOW
AND REDUCED VISIBILITIES...ESPECIALLY ACROSS THE NORTHEAST SECTIONS
OF THE PANHANDLES.

FREEZING OR BELOW FREEZING TEMPERATURES ARE LIKELY ACROSS THE
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE EXCEPT PARTS OF THE
FAR EASTERN AND SOUTHEASTERN TEXAS PANHANDLE THURSDAY MORNING. A
FREEZE WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING FOR THIS
AREA.

BELOW FREEZING TEMPERATURES WILL BE LIKELY AGAIN THURSDAY NIGHT INTO
FRIDAY MORNING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.
ADDITIONAL FREEZE WARNINGS WILL LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

In the hours before

Special weather statement, May 1, 11:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1204 AM CDT THU MAY 2 2013

OKZ001>003-TXZ001>020-021300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
1204 AM CDT THU MAY 2 2013

...WINTER PRECIPITATION POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE TONIGHT AND THURSDAY MORNING...

LIGHT RAIN IS EXPECTED TO CONTINUE TO DEVELOP OVER THE AREA TONIGHT.
AS THE COLD AIR CONTINUES TO INVADE THE REGION...THE PRECIPITATION
WILL BEGIN TO CHANGE TO LIGHT SLEET AND LIGHT SNOW ACROSS THE
NORTHWEST SECTIONS TONIGHT AND SPREAD SOUTHEAST TO ENCOMPASS THE
REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES AFTER 2 AM TONIGHT. AT
THIS TIME...IT APPEARS THE NORTHERN PANHANDLES...MAINLY NORTH OF A
BOISE CITY TO PERRYTON LINE...WILL HAVE THE GREATEST LIKELIHOOD OF
RECEIVING SNOWFALL ACCUMULATIONS AROUND 1 INCH THROUGH  THURSDAY
MORNING. SNOWFALL ACCUMULATIONS SHOULD REMAIN WELL BELOW 1 INCH ACROSS
THE REMAINDER OF THE OKLAHOMA AND TEXAS PANHANDLES.

IN ADDITION...STRONG NORTH WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS
MAY RESULT IN AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES...
ESPECIALLY ACROSS THE NORTHERN PANHANDLES LATE TONIGHT THROUGH LATE
THURSDAY AFTERNOON.

PRECIPITATION IS FORECAST TO END FROM WEST TO EAST ACROSS THE REGION
LATE THURSDAY MORNING.

STAY TUNED FOR THE LATEST FORECASTS...INCLUDING POSSIBLE WINTER
WEATHER ADVISORIES...FROM THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO TEXAS.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cimarron

When
May 2, 12:15 AM CST to 8:00 AM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The Oklahoma Mesonet site at Boise City had an overnight low of 29 degrees.

Cold/Wind Chill, Beaver

When
May 2, 12:15 AM CST to 8:00 AM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The Oklahoma Mesonet site at Beaver had an overnight low of 32 degrees.

Cold/Wind Chill, Texas

When
May 2, 12:15 AM CST to 8:00 AM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Guymon ASOS reported an overnight low of 32 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453935, 453936, 453937.